Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 165, NWS Dodge City, KS

July 3, 2005Pawnee County, Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 3, 2005, 3:47 AM CDT for Pawnee County, Stafford County, Kansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 3:47 AM CDT (08:47 UTC)
Expired
Jul 3, 2005, 4:30 AM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Pawnee County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 103 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2233 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
2088 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 030846
SVRDDC
KSC145-185-030930-
/O.NEW.KDDC.SV.W.0165.050703T0847Z-050703T0930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
347 AM CDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS.
  NORTHERN STAFFORD COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 430 AM CDT

* AT 346 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO ONE INCH SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LARNED...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF EASTERN PAWNEE COUNTY...
  RURAL AREAS OF NORTHERN STAFFORD COUNTY...
  LARNED...
  RADIUM...
  SEWARD...
  HUDSON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3833 9918 3800 9919 3800 9849 3824 9849
      3825 9902 3835 9904

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 030911
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 AM CDT SUN JUL 3 2005

KSC145-030921-
/O.CAN.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
PAWNEE KS-
411 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR PAWNEE COUNTY HAS BEEN
CANCELLED...

AT 407 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER
POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
      3825 9890 3825 9849

$$

KSC185-030930-
/O.CON.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
STAFFORD KS-
411 AM CDT SUN JUL 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN STAFFORD
COUNTY UNTIL 430 AM CDT...

AT 407 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF ST.
JOHN...AND MOVING SOUTHEAST AT 35 MPH.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
      3825 9890 3825 9849

$$

RITTERLING
000 
WWUS53 KDDC 030927
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
427 AM CDT SUN JUL 3 2005

KSC185-030937-
/O.EXP.KDDC.SV.W.0165.000000T0000Z-050703T0930Z/
STAFFORD KS-
427 AM CDT SUN JUL 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STAFFORD COUNTY WILL
EXPIRE AT 430 AM CDT...

AT 424 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3801 9849 3802 9870 3801 9872 3801 9890
      3825 9890 3825 9849

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:30 AM CDT, 17 minutes earlier.

Area forecast discussion, Jul 3, 3:30 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DODGE CITY KS
330 AM CDT SUN JUL 3 2005

.DISCUSSION...

THIS AFTERNOON AND TONIGHT...

...SIGNIFICANT SEVERE WX EVENT EXPECTED FOR SOUTHWEST KANSAS...

A REGIONAL OUTBREAK OF SEVERE WEATHER IS EXPECTED TO IMPACT MUCH OF
SOUTHWEST KANSAS THIS AFTERNOON AND TONIGHT.

12Z UPPER AIR ANALYSIS SHOWED A STRONG 200-250MB JET (60 TO 80KTS)
NOSING INTO THE SOUTHERN ROCKIES.  THIS CAN BE SEEN AS WELL ON WATER
VAPOR LOOP.  ANOTHER UPPER JET WAS LOCATED ACROSS THE DAKOTAS.  A
FAVORABLE COUPLED JET STREAK STRUCTURE APPEARS EVIDENT, WHICH WOULD
SUPPORT INCREASED DEEP TROPOSPHERIC UPWARD MOTION ON THE HIGH
PLAINS.

15Z SURFACE MAP SHOWED IMPRESSIVE UPPER 60S TO NEAR 70 DEWPOINTS
ADVECTING NORTHWESTWARD TOWARDS THE OK-KS STATE BORDER.  AN OLD
OUTFLOW BOUNDARY WAS STILL SOMEWHAT APPARENT OVER NORTHWEST
OKLAHOMA.  OUR LOCAL SHORT-FUSE COMPOSITE TOOL SHOWS AN IMPRESSIVE
AREA OF PERSISTENT MOISTURE CONVERGENCE...WHERE THE REMNANT OUTFLOW
BOUNDARY INTERSECTS AN INCREASINGLY CONVERGENT DRYLINE...JUST
AHEAD OF THE APPROACHING UPPER JET STREAK.  WITH UPPER 60S
DEWPOINTS AND TEMPERATURES REACHING THE MID-UPPER 90S BY LATE
AFTERNOON, EXTREME CONVECTIVE INSTABILITY WILL BE PRESENT ACROSS ALL
OF SOUTHWEST KANSAS WITH SURFACE BASED CAPES MAXED OUT IN THE
4000-5000 J/KG RANGE.

FARTHER NORTH, THE ADVANCING COLD FRONT WILL BE PUSHING INTO
NORTHWEST KANSAS LATE THIS AFTERNOON.  THE MORNING WARM ADVECTION
THUNDERSTORM ACTIVITY IN NORTHWEST KANSAS CONTINUED TO MOVE EAST,
ALSO LEAVING OUT AN OUTFLOW BOUNDARY.

THERE WILL BE TWO AREAS OF CONCERN FOR SIGNIFICANT SEVERE WEATHER,
INITIALLY.  THE FIRST BEING IN FAR SOUTHWEST KANSAS FROM HUGOTON TO
SYRACUSE EAST TO ROUGHLY CIMARRON TO MEADE...IN THE AREA OF
MAXIMIZED CONVERGENCE NEAR DRYLINE/OUTFLOW BOUNDARY INTERSECTION.
RAPID SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED WITH AT LEAST ONE
SIGNIFICANT SUPERCELL POSSIBLE, CAPABLE OF PRODUCING BASEBALL SIZE
HAIL, EXTREMELY STRONG WINDS TO 80 MPH, AND TORNADOES.

THE SECOND AREA OF CONCERN WILL BE WITH THE COLD FRONT FARTHER
NORTH.  STORMS WILL DEVELOP IN MORE OF A CLUSTERED MODE, WITH
EMBEDDED SUPERCELLS, INITIALLY.  LARGE HAIL TO BASEBALL SIZE AS WELL
AS DESTRUCTIVE WINDS TO 80MPH, AND AN ISOLATED TORNADO ARE POSSIBLE
AS WELL...INITIALLY ALONG AND NORTH OF I-70 LATE THIS
AFTERNOON...THEN SPREADING SOUTH AS A VERY WELL ORGANIZED FORWARD
PROPAGATING MCS, OVERTAKING MUCH OF SOUTHWEST KANSAS.  THERE IS THE
LIKELIHOOD OF A WIDESPREAD DAMAGING WIND EVENT WITH THIS FORWARD
PROPAGATING MCS THIS EVENING, MAINLY FROM 7PM TO MIDNIGHT.  THE 12KM
NAM HAS BEEN AMAZINGLY CONSISTENT IN SHOWING THIS SCENARIO OVER THE
PAST SEVERAL RUNS.  THE 00Z/3 EXPERIMENTAL 4KM WRF ON THE WEB ALSO
SHOWS A COHERENT FORWARD PROPAGATING MCS.

WILL UPDATE THE HWO FOR A LITTLE MORE DETAILED WORDING, MENTIONING
VERY LARGE HAIL AND DESTRUCTIVE STRAIGHT LINE WIND THREAT TO 80 MPH,
AS WELL AS ISOLATED TORNADOES.

UMSCHEID
Hazardous weather outlook, Jul 2, 5:00 AM CDT, 22 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT SAT JUL 2 2005

KSZ030-031-043>046-061>066-074>081-084>090-031000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) SAT JUL 2 2005

.DAY ONE...TODAY AND TONIGHT

WHILE THE ATMOSPHERE WILL BE VERY UNSTABLE TODAY, WARM TEMPERATURES
IN THE MID LEVELS AND A LACK OF A STRONG UPPER LEVEL SYSTEM WILL
LIMIT WIDESPREAD THUNDERSTORM DEVELOPMENT.  HOWEVER, THERE IS STILL
A CHANCE FOR SOME ISOLATED THUNDERSTORMS TO FIRE OVER EASTERN
COLORADO AND MOVE OUT INTO WESTERN KANSAS BY TONIGHT.  IF ANY
STORMS DO OCCUR IN THE AREA, HAIL AND HIGH WINDS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE LATE AFTERNOON AND OVERNIGHT THUNDERSTORMS WILL BE POSSIBLE
AGAIN SUNDAY AFTERNOON AND SUNDAY NIGHT, AS WELL AS MONDAY
THROUGH WEDNESDAY OF NEXT WEEK.  EXACT TIMING AND NATURE OF THE
STORMS ARE UNCERTAIN AT THIS POINT, BUT SOME DAMAGING WINDS AND
HAIL ARE NOT OUT OF THE QUESTION.

.SPOTTER ACTIVATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT SPOTTERS MAY BE NEEDED LATE THIS
AFTERNOON AND INTO TONIGHT, MAINLY NORTH AND WEST OF A JOHNSON TO
GARDEN CITY TO HAYS LINE.

RITTERLING

In the hours before

Local storm report, Jul 2, 10:24 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1024 PM CDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             3 N HAYS                38.92N 99.32W
07/02/2005  0.75 INCH        ELLIS              KS   LAW ENFORCEMENT

&&

KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:59 PM CDTSevere Thunderstorm WarningDDCEllis46 min
Jul 2, 9:41 PM CDTSevere Thunderstorm WarningDDCEllis39 min
Jul 3, 12:14 AM CDTSevere Thunderstorm WarningDDCEllis, Trego61 min
Jul 3, 1:59 AM CDTSevere Thunderstorm WarningDDCLane, Ness46 min
Jul 3, 2:36 AM CDTSevere Thunderstorm WarningDDCRush41 min
Jul 3, 7:24 AM CDTSevere Thunderstorm WarningDDCScott36 min
Jul 3, 12:26 PM CDTSevere Thunderstorm WarningDDCTrego49 min
Jul 3, 12:56 PM CDTSevere Thunderstorm WarningDDCRush64 min
Jul 3, 1:01 PM CDTSevere Thunderstorm WarningDDCEllis55 min
Jul 3, 1:24 PM CDTTornado WarningDDCRush40 min
Jul 3, 2:01 PM CDTSevere Thunderstorm WarningDDCRush29 min
Jul 3, 3:47 PM CDTSevere Thunderstorm WarningDDCPawnee61 min
Jul 3, 4:18 PM CDTSevere Thunderstorm WarningDDCEdwards, Hodgeman57 min
Jul 3, 4:33 PM CDTSevere Thunderstorm WarningDDCStafford72 min
Jul 3, 5:09 PM CDTSevere Thunderstorm WarningDDCEdwards51 min
Jul 3, 6:00 PM CDTSevere Thunderstorm WarningDDCEdwards45 min
Jul 3, 6:14 PM CDTSevere Thunderstorm WarningDDCStafford46 min
Jul 3, 6:45 PM CDTSevere Thunderstorm WarningDDCEdwards60 min
Jul 3, 6:47 PM CDTSevere Thunderstorm WarningDDCHamilton, Stanton73 min
Jul 3, 6:53 PM CDTSevere Thunderstorm WarningDDCFord67 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.